Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2009, 2:48 AM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2009, 2:48 AM CDT (07:48 UTC)
- Expired
- Jun 18, 2009, 3:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Henry County, IA, Jefferson County, IA, Lee County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 11:53 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:09 PM CDT, 11 hours 39 minutes earlier.
Area forecast discussion, Jun 17, 3:09 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 309 PM CDT WED JUN 17 2009 .SYNOPSIS... MCS EXPECTED TO MOVE ACROSS THE DVN CWA OVERNIGHT WITH POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS SHOULD CONTINUE TO FIRE ON THURSDAY ESPECIALLY ACROSS OUR NORTH AND EAST ALONG THE EDGE OF THE CAP. MAIN TROUGH COMES ACROSS THURSDAY NIGHT AND FRIDAY WITH ANOTHER THREAT OF SEVERE WEATHER. THE UPCOMING WEEKEND LOOKS DRY AND SLIGHTLY COOLER. VERY WARM TO HOT WEATHER IN THE OFFING FOR MUCH OF NEXT WEEK AS RIDGE BUILDS ALOFT. LOOKS LIKE SUMMER IS HERE && .SHORT TERM...TONIGHT AND THURSDAY... SUPERCELLS DEVELOPING ALONG THE NEB/KS BORDER NORTH OF TOPEKA HAS ALREADY PRODUCING VERY LARGE HAIL AND TORNADOES. THESE STORMS OCCURRING ALONG THE EDGE OF THE CAP IN AN EXTREMELY UNSTABLE AIRMASS. THEY SHOULD TRACK E/SE DOWN INTO MO ALONG WARM FRONT. OTHER STORMS SHOULD INCREASE FARTHER NORTH INTO NEBRASKA AND WESTERN IA. EVENTUALLY STORMS WILL UPSCALE TO A LARGER MCS THAT SHOULD MOVE QUICKLY EASTWARD AS MID LEVELS WINDS INCREASE TO 50 KNOTS. AS THESE WESTERLY MID LEVEL WINDS INCREASE COMBINED WITH A STRENGTHENING LOW LEVEL JET...DEEP LAYER SHEAR WILL BE INCREASING OVERNIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS LATER THIS EVENING IN THE WESTERN DVN CWA BUT THE BULK OF THE STORMS SHOULD BE NEAR MIDNIGHT AND AFTERWARDS. WILL MENTION SEVERE THUNDERSTORMS ALONG AND WEST OF THE MISSISSIPPI RIVER ESPECIALLY FROM MIDNIGHT AND ON INTO THE WEE HOURS OF THE MORNING. CLIMATOLOGICALLY SPEAKING JUNE IS THE PEAK MONTH FOR DAMAGING WIND EVENTS ACROSS THE DVN CWA. EVEN THOUGH THE MAJORITY OF THESE REPORTS OCCUR DURING PEAK HEATING THERE IS A SECONDARY PEAK FROM MIDNIGHT TO 6 AM DURING THE SUMMER MONTHS. THIS OCCURS FROM THESE MCS EVENTS THAT ROLL OUT OF THE PLAINS AND INTO OUR REGION AT NIGHT. ON THURSDAY THINGS GET TRICKY. MODELS INDICATE STRENGTHENING CAP ACROSS OUR SOUTHERN CWA WHICH SHOULD KEEP THAT AREA STORM-FREE. NORTH OF THE CAP IN OUR NORTHERN CWA THUNDERSTORMS MAY CONTINUE MUCH OF THE DAY AS DECENT LOW LEVEL JET IMPINGES ON THE WARM FRONT LIFTING NORTHEAST. WONT MENTION SEVERE IN THE GRIDS ON THURSDAY AS MUCH DEPENDS ON CLOUD COVER...OR LACK OF...AND HOW FAR WARM FRONT AND CAPPING ATMOSPHERE MAKES IT NORTHEAST. TEMPERATURES SHOULD SOAR TO AT LEAST 90 IN OUR SOUTH WITH LOWER 80S IN THE NORTH. DEWPOINTS SHOULD CLIMB TO 70+ ON THURSDAY. CURRENTLY DEWS ARE IN THE MID 70S IN MO SO THIS MAY ARRIVE INTO OUR AREA. THIS WILL MAKE FOR A VERY WARM AND HUMID DAY TO SAY THE LEAST. ..HAASE.. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY... INITIAL FOCUS IS ON SEVERE POTENTIAL THURSDAY NIGHT...THEN ATTENTION TURNS TO TEMPERATURES OVER THE WEEKEND INTO NEXT WEEK AS BUILDING UPPER RIDGE PROVIDES BREAK FROM ACTIVE WEATHER PATTERN. THE PRIMARY SURFACE BOUNDARY IS PROGGED TO BE OVER OR POSSIBLY NORTH OF THE FORECAST AREA BY EVENING WITH POSSIBLE WEAKER OUTFLOW BOUNDARIES IMPACTING THE AREA. THIS WILL PLACE THE AREA INTO THE HIGHLY UNSTABLE LOW LEVEL...BUT INITIALLY CAPPED ENVIRONMENT WARM SECTOR...WAITING TO BE SET OFF BY ONE OR MORE WEAK TO MODERATE SHORTWAVES MOVING OUT OF THE CENTRAL AND NORTHERN ROCKIES THAT FLATTEN THE UPPER RIDGE AND SEND A WAVE OF LOW PRESSURE ALONG THE SURFACE BOUNDARY. OF THE 12Z MODELS...GFS LOOKED OVERDONE AND TOO FAR NORTH WITH ITS LOW ACROSS MN AND FAVOR A SOLUTION CLOSER TO A BLEND OF THE ECMWF AND NAM...THAT DEPICT THE SURFACE LOW MOVING ACROSS NW IA THU NIGHT INTO SRN WI BY FRI MORNING. WITH HIGH LEVELS OF LOW AND MID LEVEL MOISTURE...STRONG TO HIGH SHEAR...AND STRONG TO HIGH INSTABILITY OVER THE FORECAST AREA EARLY THU EVENING...LOCAL ASSESSMENT TECHNIQUES INDICATE SEVERE WEATHER MODE WILL RANGE FROM SUPERCELLS TO MORE LINEAR CONVECTION WITH STRONG TO INTENSE BOW ECHOES THU NIGHT. WITH TOO MANY UNCERTAINTIES IN TIMING AND PLACEMENT OF CRITICAL BOUNDARIES...WILL KEEP POPS IN HIGH CHANCE TO LOW END LIKELY RANGE FROM SOUTH TO NORTH OVERNIGHT. WILL ALSO HOLD OFF ON SEVERE WORDING IN FORECAST AND INSTEAD CONTINUE TO EMPHASIZE IN THE HAZARDOUS WEATHER OUTLOOK. FRI MORNING...A DISSIPATING MCS WILL LIKELY BE IMPACTING MUCH OF THE AREA UNTIL THE COLD FRONT TRAILING THE SURFACE LOW PUSHES THROUGH AROUND MIDDAY WITH LIKELY PROBABILITIES DIMINISHING TO CHANCE BY AFTERNOON. WILL STILL HAVE SEVERE WIND AND CONTINUED HEAVY RAINFALL POTENTIAL EARLY IN THE MORNING. SURFACE HIGH PRESSURE AND AN UPPER RIDGE BUILDING OVERHEAD IN AMPLIFYING UPPER FLOW WILL FAVOR DRY WEATHER AND SLIGHTLY LOWER HUMIDITY THROUGH THE WEEKEND. WILL KEEP HIGHS PRIMARILY IN THE LOWER TO MID 80S. WARMING H8 TEMPERATURES SUN WILL LIKELY BE PARTIALLY OFFSET BY LESS FAVORABLE E-SE LOW LEVEL FLOW INTO THE AREA OUT OF HIGH PRESSURE OVER THE GREAT LAKES. MON THROUGH WED...H5 HTS CONTINUE TO RISE AS THE H5 HIGH OVER THE SRN PLAINS IS SHOWN RETROGRADING WESTWARD. UNDER THIS RIDGE WITH H8 TEMPERATURES PUSHING INTO 20 C PLUS RANGE...THE SET UP WILL BE FAVORABLE FOR WIDESPREAD HIGHS NEAR OR ABOVE 90 BY TUE AND WED. HAVE SLIGHT CHANCE POPS THROUGHOUT...AS RING OF FIRE TYPE CONVECTION AROUND CAPPING INVERSION AND LINGERING BOUNDARIES WILL BE TOO EARLY TO PIN DOWN MORE LIKELY PERIODS. ..SHEETS.. && .AVIATION... VFR CONDITIONS THIS EVENING THEN WIDESPREAD STORMS ARRIVING ABOUT 05Z AND OVERNIGHT. MVFR/OCNL IFR IN THUNDERSTORMS. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/SHEETS
Hazardous weather outlook, Jun 18, 12:26 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1226 AM CDT THU JUN 18 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1226 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS A MODERATE RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT FOR OUTLOOK AREAS GENERALLY ALONG AND NORTH OF A LINE FROM SIGOURNEY IOWA...TO MONMOUTH ILLINOIS. AREAS TO THE SOUTH OF THAT ARE IN A SLIGHT RISK FOR SEVERE WEATHER. AS THIS MORNINGS STORMS AND CLOUD DEBRIS CLEAR TODAY...CONDITIONS WILL WARM INTO THE UPPER 80S TO LOWER 90S IN MUCH OF THE OUTLOOK AREA WITH DEWPOINTS IN THE LOWER TO MID 70S. THIS HEAT AND HUMIDITY MAY ALSO FUEL STRONG TO SEVERE STORMS BY THIS AFTERNOON AND TONIGHT. ONE SCENARIO WILL BE IF SOUTHERN PORTIONS OF A STORM COMPLEX NOW IN NORTHEAST NEBRASKA WILL MOVE EAST AND MAKE IT INTO PORTIONS OF THE OUTLOOK AREA BY EARLY AFTERNOON AND BECOME SEVERE WITH DAMAGING WINDS. IF THESE NEBRASKA STORMS DO NOT MAKE IT INTO THE LOCAL AREA...OTHER STORMS MAY FIRE BY LATE AFTERNOON AND EVENING IN NORTH CENTRAL TO NORTHEAST IOWA AND AFFECT AREAS ALONG AND NORTH OF INTERSTATE 80 BY THIS EVENING AND OVERNIGHT. THESE STORMS WILL FEED ON A FULL DAY OF HEATING AND WILL LIKELY BE SEVERE WITH DAMAGING WINDS UP TO 70 MPH...LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. OUTLOOK AREAS MOST SUSCEPTIBLE TO THESE SEVERE STORMS TONIGHT WILL BE NORTH OF INTERSTATE 80. BESIDES THE SEVERE WEATHER...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL RAINFALL AND SOME AREAS WILL RECEIVE RAIN AMOUNTS OF 1 TO 2 INCHES BY FRIDAY MORNING. THIS TYPE OF RAINFALL MAY PRODUCE SOME URBAN AND SMALL STREAM FLOODING OR EVEN LOCALIZED FLASH FLOODING...AS WELL AS RISES ON AREA RIVERS AND STREAMS. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT 1 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LARGE UPPER ATMOSPHERIC DISTURBANCE ALONG WITH A PASSING FRONT WILL SWEEP THROUGH THE REGION FRIDAY NIGHT AND WILL GENERATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT. IF FRIDAY MORNING STORMS AND CLOUDS CAN CLEAR AND ALLOW CONDITIONS TO HEAT BACK UP AT LEAST INTO THE MID TO UPPER 80S WITH HIGH HUMIDITY...SEVERE STORMS MAY AGAIN FIRE UP AHEAD OF THE INCOMING FRONT. THESE STORMS MAY IMPACT MOST OF THE OUTLOOK AREA BY FRIDAY AFTERNOON AND EVENING. ADDITIONAL HEAVY RAINFALL WILL ALSO AGAIN BE A THREAT AND MAY AGGRAVATE ANY ONGOING FLOODING SITUATIONS...OR CREATE NEW ONES. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA UNDER A MODERATE RISK OF SEVERE WEATHER FOR FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION WILL ALSO LIKELY BE NEEDED IN MOST OF THE OUTLOOK AREA ON FRIDAY. PLEASE REPORT WINDS OVER 40 MPH...ANY HAIL AND HEAVY RAINS TO THE QUAD CITIES WEATHER FORECAST OFFICE. 12/ERVIN
In the hours before
Special weather statement, Jun 17, 9:05 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CDT WED JUN 17 2009
IAZ040>042-054-ILZ001-180245-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JO DAVIESS IL-
905 PM CDT WED JUN 17 2009
...THUNDERSTORMS APPROACHING HIGHWAY 20 CORRIDOR...
AT 850 PM A SEVERE THUNDERSTORM WAS MOVING SLOWLY EAST SOUTHEAST
THROUGH CHICKASAW COUNTY. THE STORM HAS BEEN PRODUCING LARGE HAIL
AND THERE HAVE BEEN REPORTS OF AT LEAST ONE TORNADO WITH THIS
STORM.
IF THE STORM MAINTAINS ITS CURRENT MOVEMENT IT SHOULD REACH NORTHERN
BUCHANAN OR NORTHERN DELAWARE COUNTIES BETWEEN 10 PM AND 11 PM.
&&
LAT...LON 4267 9078 4263 9069 4254 9063 4247 9064
4239 9049 4238 9066 4229 9067 4232 9206
4264 9209 4265 9091 4268 9089
DLFSpecial weather statement, Jun 18, 12:26 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1226 AM CDT THU JUN 18 2009 IAZ040>042-051>053-063>065-076-077-180730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR- KEOKUK-WASHINGTON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON... SIGOURNEY...WASHINGTON 1226 AM CDT THU JUN 18 2009 ...THUNDERSTORMS...SOME STRONG WITH LOCALLY HEAVY RAINS POSSIBLE THROUGH 3 AM... A DEVELOPING AREA OF THUNDERSTORMS IN CENTRAL AND EAST CENTRAL IOWA WILL MOVE INTO THE REGION THROUGH 3 AM. THE STRONGEST STORMS ARE CAPABLE OF INTENSE RAINFALL RATES OF UP TO 2 INCHES AN HOUR ALONG WITH WINDS GUSTS IN EXCESS OF 40 MPH AND SMALL HAIL. SOME LOCATIONS MAY RECEIVE UP TO TWO INCHES OF RAIN BY 3 AM THAT COULD CAUSE MINOR WATER ISSUES IN LOW LYING LOCATIONS. NICHOLS
Special weather statement, Jun 18, 2:06 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 AM CDT THU JUN 18 2009
IAZ065>068-078-ILZ015-024-180800-
CLINTON IA-CEDAR IA-SCOTT IA-MUSCATINE IA-LOUISA IA-ROCK ISLAND IL-
MERCER IL-
206 AM CDT THU JUN 18 2009
...STRONG THUNDERSTORMS...
A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM THE QUAD CITIES AREA
WEST THROUGH IOWA CITY. THE THUNDERSTORMS WERE MOVING EAST AND WILL
PRODUCE LOCALLY HEAVY RAINS WITH AMOUNTS AS HIGH AS AN INCH OR TWO
IN AN WITH IN AN HOUR. THE HEAVY RAINS WILL CAUSE PONDING OF WATER
ESPECIALLY IN POORLY DRAINED URBAN AREA. WIND GUSTS OF 40 TO 50 MPH
AND HAIL UP TO THE SIZE OF NICKELS IS ALSO POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
&&
LAT...LON 4154 9022 4152 9036 4148 9038 4146 9043
4134 9044 4132 9136 4190 9134 4176 9028
4162 9015The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:05 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware, Dubuque | 40 min |
| Jun 18, 1:47 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Washington | 58 min |
| Jun 18, 2:06 AM CDT | Special Weather Statement | DVN | Cedar, Muscatine, Scott | 54 min |
| Jun 18, 9:39 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 9 days |
| Jun 18, 9:39 AM CDT | River Flood Warning | DVN | Johnson, Washington | 17 hr |
| Jun 18, 10:37 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Jones, Linn | 53 min |
| Jun 18, 11:45 AM CDT | Special Weather Statement | DVN | Cedar, Clinton, Scott | 2 hr |
| Jun 18, 11:57 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 45 min |
| Jun 18, 1:59 PM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 68 hr |
| Jun 18, 4:36 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 24 min |
| Jun 18, 12:28 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 62 min |
| Jun 18, 1:05 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.